Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 165, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2017, 4:50 PM CDT for 4 counties in Minnesota. It was in force for 70 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2017, 4:50 PM CDT (21:50 UTC)
- Expired
- Jul 19, 2017, 6:00 PM CDT
- In force
- 70 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Fillmore County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 72 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 5:00 PM CDT | TSTM WND GST 60 | 2 Ne Rochester, MN | |
| Jul 19, 5:07 PM CDT | TORNADO | 2 Se Chester, MN | AN INTERMITTENT 0.75 MILE LONG, 25 YARD WIDE EF-1 TORNADO DAMAGE PATH WAS FOUND THROUGH CHESTER WOODS PARK.ESTIMATED MAX WIND SPEED OF 90 MPH. TREE DAMAGE WAS HEAVY ALONG PARTS OF THE SHORT PATH IN WOODED AREAS OF THE PARK. |
| Jul 19, 5:29 PM CDT | TSTM WND GST 50 | 1 Ne Carimona, MN | AT FILLMORE CO AIRPORT. |
| Jul 19, 5:29 PM CDT | TSTM WND GST 50 | 3 W Preston, MN | AT FILLMORE CO AIRPORT |
| Jul 19, 5:30 PM CDT | TSTM WND DMG | Saint Charles, MN | POWER LINES DOWN. |
| Jul 19, 5:30 PM CDT | TSTM WND DMG | St. Charles, MN | POWER LINES DOWN |
| Jul 19, 5:38 PM CDT | TSTM WND DMG | 1 Wnw Bethany, MN | TREES DOWN NEAR HIGHWAY 14 AND COUNTY ROAD 33. |
| Jul 19, 5:38 PM CDT | TSTM WND DMG | 3 S Altura, MN | TREES DOWN NEAR HIGHWAY 14 AND COUNTY ROAD 33 |
| Jul 19, 5:38 PM CDT | TSTM WND GST 53 | 1 S Harmony, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 3:29 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
462
WUUS53 KARX 192150
SVRARX
MNC045-109-157-169-192300-
/O.NEW.KARX.SV.W.0165.170719T2150Z-170719T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
450 PM CDT WED JUL 19 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Western Winona County in southeastern Minnesota...
Eastern Olmsted County in southeastern Minnesota...
South central Wabasha County in southeastern Minnesota...
Fillmore County in southeastern Minnesota...
* Until 600 PM CDT
* At 448 PM CDT, severe thunderstorms were located along a line
extending from near Oronoco to 6 miles south of Byron to near Lyle,
moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Law enforcement. Wind damage reports have been received
in Dodge County with these storms. Buildings have been
damaged.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Rochester around 500 PM CDT.
Elgin around 505 PM CDT.
Eyota around 510 PM CDT.
Chatfield and Plainview around 515 PM CDT.
Dover, Spring Valley and Fountain around 520 PM CDT.
St. Charles around 525 PM CDT.
Lanesboro around 530 PM CDT.
Lewiston around 535 PM CDT.
Other locations impacted by these severe thunderstorms include
Fillmore, Marion, Rushford Village, Pleasant Grove and Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows! Intense thunderstorm lines can produce brief
tornadoes and widespread significant wind damage.
Although a tornado is not immediately likely, it is best to move to
an interior room on the lowest floor of a building. These storms may
cause serious injury and significant property damage.
&&
LAT...LON 4419 9246 4419 9185 4418 9184 4384 9173
4350 9173 4350 9245
TIME...MOT...LOC 2148Z 274DEG 42KT 4413 9257 4394 9265 4357 9295
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
DAB3 follow-up statements
523
WWUS53 KARX 192206
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
506 PM CDT WED JUL 19 2017
MNC045-109-157-169-192300-
/O.CON.KARX.SV.W.0165.000000T0000Z-170719T2300Z/
Winona MN-Olmsted MN-Wabasha MN-Fillmore MN-
506 PM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR WESTERN WINONA...EASTERN OLMSTED...SOUTH CENTRAL WABASHA AND
FILLMORE COUNTIES...
At 504 PM CDT, severe thunderstorms were located along a line
extending from near Elgin to near Stewartville to Adams, moving east
at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters reported 60 to 65 mph winds and
numerous trees downed and power outages in Dodge and
Olmsted County.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Elgin around 510 PM CDT.
Plainview and Eyota around 515 PM CDT.
Chatfield and Dover around 520 PM CDT.
St. Charles and Spring Valley around 525 PM CDT.
Altura around 530 PM CDT.
Rollingstone around 535 PM CDT.
Stockton and Lewiston around 540 PM CDT.
Preston and Rushford around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay away
from windows.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4419 9246 4419 9185 4418 9184 4384 9173
4350 9173 4350 9245
TIME...MOT...LOC 2204Z 274DEG 42KT 4412 9234 4393 9242 4356 9272
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
DAB979
WWUS53 KARX 192229 RRA
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
529 PM CDT WED JUL 19 2017
MNC045-109-157-169-192300-
/O.CON.KARX.SV.W.0165.000000T0000Z-170719T2300Z/
Winona MN-Olmsted MN-Wabasha MN-Fillmore MN-
529 PM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR WESTERN WINONA...SOUTHEASTERN OLMSTED...SOUTH CENTRAL WABASHA AND
FILLMORE COUNTIES...
At 527 PM CDT, severe thunderstorms were located along a line
extending from near Lewiston to near Lime Springs, moving east at 50
mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters. These storms have a history of winds
in the 55 to 70 mph, trees downed, and power outage.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Lewiston, Stockton and Rollingstone around 535 PM CDT.
Harmony and Rushford around 540 PM CDT.
Canton around 545 PM CDT.
Mabel around 555 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay away
from windows.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building.
&&
LAT...LON 4419 9210 4419 9185 4418 9184 4384 9173
4350 9173 4350 9245
TIME...MOT...LOC 2227Z 281DEG 42KT 4396 9194 4350 9223
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
DAB991
WWUS53 KARX 192254
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
554 PM CDT WED JUL 19 2017
MNC045-109-157-169-192303-
/O.EXP.KARX.SV.W.0165.000000T0000Z-170719T2300Z/
Winona MN-Olmsted MN-Wabasha MN-Fillmore MN-
554 PM CDT WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WINONA...SOUTHEASTERN
OLMSTED...SOUTH CENTRAL WABASHA AND FILLMORE COUNTIES WILL EXPIRE AT
600 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Iowa...southeastern Minnesota...and west central
Wisconsin.
LAT...LON 4419 9210 4419 9185 4418 9184 4384 9173
4350 9173 4350 9245
TIME...MOT...LOC 2253Z 274DEG 42KT 4394 9155 4348 9184
$$
DABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:22 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 19, 2:22 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 222 PM CDT Wed Jul 19 2017 .SHORT TERM...(Tonight through Thursday Night) Issued at 222 PM CDT Wed Jul 19 2017 Attention focused on severe potential tonight. Currently watching a complex of storms that has a history of high winds pushing across eastern SD/southwest MN. These storms are expected to continue as they move east/southeast along a fairly strong CAPE gradient with 70+ dew point in place south of I-90. Question is, how strong will the storms be as they approach? Plenty of CAPE to continue fueling storms while RAP/NAM indicating 30-35kt of 0-3km Bulk Shear for storm organization. Will maintain a close watch of this over the next several hours. Later this evening, after this complex passes, a strong 850mb low level jet kicks in and will likely kick off more storms over the existing cold pool with development expected to be . somewhere near the I-94 corridor. Again plenty of CAPE to fuel storms into the overnight hours with ample shear. These storms will be elevated in nature with large hail being the main threat, along with torrential downpours given precipitable water values nearing 2 inches. Storms look to be progressive in nature, so flooding rains do not look likely. Although, localized ponding of water/brief nuisance flooding cannot be ruled out. A bit of a break in the action for Thursday as models indicating high pressure moving in. Kept a small chance of showers/storms in for areas south of I-90/ closer to frontal/outflow boundary left behind from departing storms. Otherwise, a fairly warm/muggy day in tap with highs in the 80s and dew points in the upper 60s to the lower 70s. Storm chances return to areas mainly south of I-94 later Thursday night as low pressure over the Plains pulls that boundary back north as a warm front. .LONG TERM...(Friday through Wednesday) Issued at 222 PM CDT Wed Jul 19 2017 Strong to severe storms look likely Friday into Friday night as a warm front sets up across northern IA/IL and weak low pressure tracks east out of the Central Plains. Ample CAPE and Bulk Shear will dictate a severe threat. Looks like right now we would be north of the warm front with elevated storms. So, main severe threat looks to be large hail and torrential downpours/possible localized flooding. However, if the front can manage a slight nudge north some storms could get rooted in the boundary layer, producing a tornado threat as well. Right now, looking like a widespread 1-2 inch rainfall is likely south of I-94 with some localized higher amounts as precipitable water values peak out in the 2-2.5 inch range. This could pose a threat for some slightly more than localized flooding, especially for those areas with poor drainage. Will maintain a close eye on this severe/flooding potential. Showers and a few storms still possible through the weekend as a fairly strong mid-level trough moves slowly southeast across the area. Otherwise, remaining very warm/humid through Saturday with some drying/cooling on Sunday. Looks dry on Monday into Tuesday with high pressure drifting across the region but then shower/thunderstorm chances return Tuesday Night/Wednesday as a cold front tracks out of the Northern Plains into the Upper Mississippi River Valley region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1232 PM CDT Wed Jul 19 2017 Currently watching a complex of thunderstorms moving east/southeast across eastern SD/southwest MN. These storms are expected to continues moving southeast and possibly brushing KRST/KLSE sites later this afternoon into this evening. Shra/TS activity expected to continue overnight as a low level jet brings more moisture/unstable air into the region. This low level jet will also cause some LLWS at KLSE with approximately 40KT at 2KFT from the SSW by 04z. Overall, looks like VFR conditions prevail, but cannot rule out some MVFR/IFR if thunderstorms do manage to impact the KRST/KLSE site directly. Drier air works into the area Thursday morning after sunrise with VFR conditions expected through the rest of the morning. && .Hydrology...(For Tonight through Friday) Issued at 222 PM CDT Wed Jul 19 2017 Storms this evening through tonight look to produce some localized heavy rainfall in the 1-2 inch range. Storms will be progressive in nature, so no widespread heavy runoff is expected for any major rises on stream/rivers. Will have to keep a watch though Friday into Friday nigh as a warm front lays up just to our south with a respectable feed of moist/unstable air. This will likely produce more heavy rainfall and possible flooding. Right now, the highest threat for any flooding would be south of I-94. Will maintain a close eye on this scenario. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...RRS HYDROLOGY...DAS
Hazardous weather outlook, Jul 19, 3:45 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 345 PM CDT Wed Jul 19 2017 MNZ079-WIZ017-029-032>034-201200- Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson- 345 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota into central Wisconsin. .DAY ONE...Through Tonight Thunderstorms are probable overnight, forming over eastern Minnesota into central Wisconsin after 10 pm, shifting southeast across the entire area. Severe storms are possible overnight, and the threat shifts from north to south by sunrise. Damaging winds are the main threat, however large hail and isolated tornadoes are also possible. Short-lived heavy rain could lead to brief flooding impacts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at times Thursday through Sunday. Any storms will be capable of producing locally heavy rainfall. Severe storms are possible Friday into Friday evening, with damaging winds and large hail the primary threats. Localized flooding is possible in any areas impacted by repeated thunderstorms with heavy rainfall through late this week. Heat indices may reach 95 to 100 across northeast Iowa into southwest Wisconsin during the afternoon hours Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055- 061-201200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 345 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Through Tonight Thunderstorms will move through the area this afternoon and early evening. Southeast Minnesota and northeast Iowa will be affected through 7 pm, and southwest Wisconsin will see the storms in the 6-9 pm window. Damaging winds are the main threat, mainly south of I-90. The potential for wind gusts to 70 mph does exist south of an Austin, Minnesota to Richland Center, Wisconsin line. Isolated large hail and tornadoes are also possible. Short-lived heavy rain could lead to brief flooding impacts. Thunderstorms are possible again after midnight and a few could be severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at times Thursday through Sunday. Any storms will be capable of producing locally heavy rainfall. Severe storms are possible Friday into Friday evening, with damaging winds and large hail the primary threats. Localized flooding is possible in any areas impacted by repeated thunderstorms with heavy rainfall through late this week. Heat indices may reach 95 to 100 across northeast Iowa into southwest Wisconsin during the afternoon hours Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested through the evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. baumgardt
In the hours before
Special weather statement, Jul 19, 4:04 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service La Crosse WI
404 PM CDT WED JUL 19 2017
IAZ008>010-018-019-MNZ086-087-094-095-192230-
Winneshiek-Floyd-Howard-Chickasaw-Mitchell-Olmsted-Dodge-Fillmore-
Mower-
404 PM CDT WED JUL 19 2017
...A LINE OF STRONG THUNDERSTORMS COMING TOWARD SOUTHEAST MINNESOTA
AND NORTHEAST IOWA...
At 401 PM CDT, radar indicated strong thunderstorms located along a
line extending from near Fairibault to Blue Earth Minnesota. These
storms have produced winds from 40 to 60 mph. Movement was east at
60 mph.
Wind gusts up to 50 mph and brief very heavy rain are possible with
these storms. However, severe thunderstorm warnings may be needed
for winds in the 60-70 mph range.
People attending the Dodge County Free Fair should seek safe shelter
immediately!
Prepare now for possible severe weather. Move indoors and if a
warning is issued, take actions to protect life and property.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4420 9304 4420 9237 4418 9232 4411 9232
4411 9208 4291 9208 4291 9303
TIME...MOT...LOC 2101Z 281DEG 53KT 4419 9321 4340 9381
DABLocal storm report, Jul 19, 4:38 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
438 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG CLAREMONT 44.04N 93.00W
07/19/2017 DODGE MN EMERGENCY MNGR
0435 PM TSTM WND DMG 2 NE CLAREMONT 44.07N 92.97W
07/19/2017 DODGE MN EMERGENCY MNGR
BUILDING DAMAGE REPORTED
&&
SHEALocal storm report, Jul 19, 4:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
439 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST CLAREMONT 44.04N 93.00W
07/19/2017 E65 MPH DODGE MN TRAINED SPOTTER
POWER OUT
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:04 PM CDT | Special Weather Statement | ARX | Dodge, Fillmore, Mower, Olmsted | 86 min |
| Jul 19, 4:15 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower, Olmsted | 60 min |
| Jul 19, 4:36 PM CDT | Tornado Warning | ARX | Dodge, Olmsted | 24 min |
| Jul 19, 5:19 PM CDT | Severe Thunderstorm Warning | ARX | Houston, Winona | 71 min |
| Jul 19, 5:33 PM CDT | Tornado Warning | ARX | Fillmore | 19 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.